Minnesota, 2021

Tornadoes in Minnesota, October 13, 2021

October 13, 2021 · NWS ABR · 5 events in 2 counties and zones

A line of October thunderstorms along a front produced rare tornadoes in west central Minnesota during the afternoon hours resulting in damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of October thunderstorms along a front produced rare tornadoes in west central Minnesota during the afternoon hours resulting in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 13, 1:47 PM CST, 46 minutes earlier.

Area forecast discussion, Oct 13, 1:47 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
247 PM CDT Wed Oct 13 2021

.SHORT TERM...(This Evening through Thursday Night)
Issued at 247 PM CDT Wed Oct 13 2021

A strong area of low pressure currently over central South Dakota
will track north-northeast through the afternoon into the evening
hours. The main area of showers have pushed into North Dakota,
leaving behind some clearing/breaks in the clouds over a good
portion of the CWA. A frontal boundary lifting northward has become
the focal point for convection, from near KPIR, arcing east-
northeast to north of Faulkton, into southern Brown County. A narrow
corridor of SBCAPE of 500 J/kg, along with excellent shear will
allow weak, brief tornadoes over the next few hours as the front
lifts northward into ND. Have already received reports of funnel
clouds near the Onida area. Would not be surprised to hear
additional funnel, or brief tornado reports. Timing on the front
suggest it will push into ND between 21-23Z. Most of the
convection/showers should exit to the north before 3Z with dry
conditions for the rest of the short term.

Strong west-northwest winds are increasing over southwest into south
central South Dakota where gusts of 50 knots have been reported.
Based on buffer soundings, along with current obs, and expected
pressure rises, will issues a high wind warning for the four
counties in our southwest CWA through this evening. The current
winds advisory may need to be expanded further east into the James
River, and perhaps the higher terrain areas of the Sisseton hills
later this evening.

While low temperatures tonight will dip into the lower 30s, the
gusty winds will keep frost from forming. Breezy, cool conditions
will continue on Thursday with highs in the upper 40s, to the low
50s. Patchy to areas of frost will be possible Thursday night into
Friday morning with lows in the lower 30s.

.LONG TERM...(Friday through Wednesday)
Issued at 247 PM CDT Wed Oct 13 2021

During the day Friday, any remaining upper level troughiness is
propagating east of the CWA, leaving steering flow winds out of the
northwest. These northwesterly winds aloft will persist for much of
the period while an upper level ridge pumps up across the western
CONUS. Eventually, by the end of the period, models are hinting at
an upper level rex-block pattern (or some derivation thereof)
setting up across the nation's mid-section. But, most of the
deterministic and ensemble progs are showcasing quite a bit of
spread on timing/placement of the upper low that will be tucked
under the mid/upper level ridge. The forecast is PoP-less for what
is referred to as "measurable" precipitation, or at least, it should
be for now.

As for temperatures, it looks like (seasonably) cool conditions to
start off the forecast period on Friday, with a gradual warm up
through Monday. Then the next installment of cold fropa/low level
CAA shows up for Tuesday/Wednesday of next week signaling a return
back to cooler conditions for the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1258 PM CDT Wed Oct 13 2021

Terminals KABR,KATY,KPIR,KMBG

A strong area of low pressure will bring a mix of flying
conditions over the next 12-18 hours. Southerly winds will
eventually shift to the west, northwest later this evening into
tonight. Wind gusts of 30 to 40 knots will be possible for the
terminal of KPIR this evening. Gusts of 20 to 30 knots possible
elsewhere. Thunderstorms could impact all terminals through 22-23Z
today, with pcpn exiting to the north by 1Z. A mix of IFR to VFR
cigs can be expected for all terminals, with prevailing IFR/MVFR
cigs overnight into the morning hours on Thursday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM CDT /9 PM MDT/ this evening for SDZ003-
     004-009-015-016-034-036-037-051.

     High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     SDZ033-035-045-048.

MN...None.
&&

SHORT TERM...SD
LONG TERM...Dorn
AVIATION...SD
Hazardous weather outlook, Oct 13, 9:52 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1052 AM CDT Wed Oct 13 2021

MNZ039-046-SDZ005>008-010-011-017>023-141600-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
1052 AM CDT Wed Oct 13 2021

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Gusty east-southeast winds can be expected this morning into the
early afternoon hours. Wind gusts of 45 to 55 mph will be possible at
times. The winds should diminish through this afternoon.

Severe storms could develop this afternoon, mainly between 2 pm and 4
pm. The storm threats should be damaging winds and weak tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ033>037-045-048-051-141600-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1052 AM CDT Wed Oct 13 2021 /952 AM MDT Wed Oct 13 2021/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Increasing west to northwest winds can be expected this afternoon
into the evening hours. Wind gusts of 45 to 55 mph can be expected.
Can not rule out an occasional higher gust of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003-004-009-015-016-141600-
Corson-Campbell-Walworth-Dewey-Potter-
1052 AM CDT Wed Oct 13 2021 /952 AM MDT Wed Oct 13 2021/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Northeast winds 25 to 35 mph with gusts up to 50 mph expected. A
lull in the wind will occur this morning before they become strong
from the west-northwest this afternoon into the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Special weather statement, Oct 13, 12:10 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
110 PM CDT Wed Oct 13 2021

SDZ004>006-009>011-016>023-132015-
Campbell-McPherson-Brown-Walworth-Edmunds-Day-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge,
Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark,
Watertown, Milbank, Hayti, and Clear Lake
110 PM CDT Wed Oct 13 2021

Sunshine this afternoon may heat things up enough to support the
development of thunderstorms across portions of north central and
northeast South Dakota. There is a low probability that a couple
of these thunderstorms may produce weak, brief small tornadoes.
Keep one eye on the sky if you see a storm approaching your area
this afternoon, and report any funnel clouds or tornadoes to your
local law enforcement agency. They can relay your report to the
National Weather Service.

Dorn
Local storm report, Oct 13, 12:31 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
131 PM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FUNNEL CLOUD     1 SW ONIDA              44.69N 100.09W
10/13/2021                   SULLY              SD   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPORT OF A
            FUNNEL CLOUD MADE BY THE PUBLIC. STORM IN
            THAT AREA ALSO PRODUCING PEA SIZE HAIL.

&&

RV
Special weather statement, Oct 13, 12:35 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
135 PM CDT Wed Oct 13 2021

SDZ004>006-009>011-016>023-034-132015-
Campbell-McPherson-Brown-Walworth-Edmunds-Day-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-Sully-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge,
Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark,
Watertown, Milbank, Hayti, Clear Lake, and Onida
135 PM CDT Wed Oct 13 2021

Sunshine this afternoon is heating things up enough to support
the development of thunderstorms across portions of central, north
central and northeast South Dakota. There is a low probability
that a couple of these thunderstorms may produce weak, brief small
tornadoes. Keep one eye on the sky if you see a storm approaching
your area this afternoon, and report any funnel clouds or
tornadoes to your local law enforcement agency. They can relay
your report to the National Weather Service.

Dorn
Special weather statement, Oct 13, 1:03 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
203 PM CDT Wed Oct 13 2021

SDZ016-034-131930-
Sully SD-Potter SD-
203 PM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of north central Sully
and south central Potter Counties through 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms capable of producing a landspout tornado one over
Agar, or 10 miles south of Gettysburg, another 5 miles south
of Gettysburg. Both storms are moving west at 5 mph.

HAZARD...Landspout tornadoes, winds in excess of 30 mph, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Gorman around 210 PM CDT.

Other locations in the path of this storm include Agar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds or weak landspout tornadoes with wind gusts over 50 mph. If a
funnel cloud or landspout tornado is spotted move indoors and report
your sighting to the National Weather Service.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4501 9984 4483 9993 4476 10013 4500 10013
TIME...MOT...LOC 1857Z 075DEG 5KT 4486 10003

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Dorn
Special weather statement, Oct 13, 1:10 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
210 PM CDT Wed Oct 13 2021

SDZ015-016-034-131930-
Dewey SD-Sully SD-Potter SD-
210 PM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of north central Sully,
southwestern Potter and southeastern Dewey Counties through 230 PM
CDT/130 PM MDT/...

At 205 PM CDT/105 PM MDT/, Doppler radar was tracking a couple of
strong thunderstorms capable of producing a landspout tornado, one
near Sutton Bay Rec Area, or 18 miles west of Gettysburg, another 22
miles southwest of Gettysburg. Both storms are moving east at 10 mph.

HAZARD...Landspout tornadoes, winds in excess of 30 mph, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
  Whitlocks Bay Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds or weak landspout tornadoes with wind gusts over 50 mph. If a
funnel cloud or landspout tornado is spotted move indoors and report
your sighting to the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4482 10053 4500 10044 4504 10022 4475 10031
TIME...MOT...LOC 1905Z 267DEG 8KT 4497 10034

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Dorn
Special weather statement, Oct 13, 2:00 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
300 PM CDT Wed Oct 13 2021

MNZ039-046-SDZ004>010-016-021-132215-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Potter-Grant-
Including the cities of Wheaton, Ortonville, Herreid, Eureka,
Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Gettysburg,
and Milbank
300 PM CDT Wed Oct 13 2021

Sunshine this afternoon is heating things up enough to support
the development of thunderstorms across portions of north central
and northeast South Dakota and western Minnesota. There is a low
probability that a couple of these thunderstorms may produce
funnel clouds or weak, brief small tornadoes. Keep one eye on the
sky if you see a storm approaching your area this afternoon, and
report any funnel clouds or tornadoes to your local law
enforcement agency. They can relay your report to the National
Weather Service.

Dorn

The radar

The Aberdeen radar (KABR), 163 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Big Stone

When
October 13, 2:33 PM CST to 2:34 PM CST
Where
Big Stone County, 2.13 mi NNW of Odessa to 2.14 mi NNW of Odessa
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Public
Coordinates
45.300, -96.340

A tornado was photographed north of Odessa.

Tornado, Big Stone

When
October 13, 2:42 PM CST to 2:43 PM CST
Where
Big Stone County, 3.67 mi NW of Clinton to 3.63 mi NW of Clinton
Rating
EF0
Path length
0.35 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
45.510, -96.500

The Graceville, MN Fire Department observed a tornado.

Tornado, Big Stone

When
October 13, 2:46 PM CST to 2:47 PM CST
Where
Big Stone County, 4.86 mi S of Barry to 4.84 mi S of Barry
Rating
EF0
Path length
0.04 mi
Path width
10 yd
Reported by
Public
Coordinates
45.500, -96.560

A tornado was photographed south of Barry.

Tornado, Traverse

When
October 13, 3:18 PM CST to 3:24 PM CST
Where
Traverse County, 1.02 mi N of Rolsberg to 3.82 mi N of Rolsberg
Rating
EF1
Path length
2.8 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
45.935, -96.552

The first evidence of damage by the tornado was found on the south side of a cornfield at the intersection of Traverse County Highway 9 and 740th St. The tornado tracked almost due north, damaging a farmstead south of the 750th St. A quarter of the roof of a metal pole barn was ripped from the steel rafters and tossed to the west-northwest, damaging a power line. Another pole barn was completely destroyed. The southwest side of the barn had poles lifted entirely out of the ground while the east side walls remained intact. Evidence of the tornado continued a mile north, where downed tree branches and tree debris were noted crossing 760th street. The last signs of the tornado damage were just south of 770th street, where a grain auger and hay trailer were flipped over. The total length was shy of three miles from beginning to end.

Tornado, Traverse

When
October 13, 3:20 PM CST to 3:24 PM CST
Where
Traverse County, 8.7 mi NE of Dumont to 9.09 mi NE of Dumont
Rating
EF0
Path length
0.43 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
45.802, -96.293

An eyewitness observed a tornado touch down in a corn stubble field east of MN Highway 27 and 760th Ave. The tornado tracked north across MN Highway 27, damaging a farmstead. A tree was uprooted and fell toward the house, damaging the deck. Minor shingle damage occurred to both houses on the property. Several farm implements were slid or moved several feet from their original locations. A large machine shed lost a quarter of the roof. Debris from the roof was tossed to the north, northwest about 80 yards. Damage was also evident in a corn crop field north of the farm, ending roughly a half-mile-long path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990016, 990019, 990020, 990022, 990023.